Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 33, NWS Paducah, KY

May 16, 2002Bollinger County, Missouri

NWS Paducah, KY issued this flash flood warning at May 16, 2002, 11:06 PM CDT for Bollinger County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2002, 11:06 PM CDT (04:06 UTC)
Expired
May 17, 2002, 2:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 119 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170406
FFWPAH
MOC017-170700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1105 PM CDT THU MAY 16 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 200 AM CDT

* AT 1103 PM CDT...RADAR INDICATES STRONG THUNDERSTORMS CAPABLE OF 
PRODUCING AN INCH OR MORE PER HOUR OF RAIN OVER BOLLINGER COUNTY. 
WITH THIS AREA HAVING ALREADY RECEIVED FROM ONE TO TWO INCHES IN THE 
PAST SEVERAL HOURS...FLASH FLOODING IS LIKELY ON AREA CREEKS AND 
STREAMS.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER 
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3755 9012 3711 9020 3716 8990 3758 8990

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:00 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, May 16, 2:00 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU MAY 16 2002

12Z UA ANALYSIS SHOWED RIBBON OF H8 MOISTURE FM SRN PLAINS-UPR
MIDWEST...BEING TAPPED BY H5-H7 VORTS...EJECTING ACROSS MO. IR SHOTS
SHOW ONGOING CONVECTION EXTENDING FM CNTL MO BACK INTO SE KS ALONG
THIS RIBBON...WHERE H8 THETA-E RIDGE EXTENDS NORTH FM TX AND K
INDICES ARE IN 30-35 RANGE.

PRIMARY FORECAST CHALLENGE IS NOT SO MUCH HOW MUCH RAIN WILL FALL
BUT WHERE WILL IT BE HEAVIEST. MODELS ALL IN GENERAL AGREEMENT THAT
PRECURSING VORT WL RACE NE OUT AHEAD OF MCS TONIGHT...WHICH WL YIELD
SCT 1/4-1/2 AMOUNTS IN GENERAL THRU MIDNIGHT. THEN AFT MIDNIGHT...MCS
DEVELOPS IN PLAINS AND RACES EAST AS FRONT SAGS SOUTH INTO PAH
FA...LAYING OUT ROUGHLY ACROSS OH RIVER BY 12Z. CONVECTION SHOULD
THEN FOCUS ALONG BOUNDARY THRU THE DAY FRIDAY...WITH TOTAL QPF
RANGING FM 1-3 FA-WIDE. WHILE SOME MODEL DISCREPANCY
EXISTS...AVN/NGM SOLUTIONS PREFERRED WITH THEIR MORE SIMILAR COMMA
HEAD SHAPED DEVELOPMENT OF FRONTAL SYSTEM...THUS PAINTING HIGHEST
QPF POTENTIAL ACROSS THE SOUTH (SEMO-WKY).

WITH RIVERS ALREADY IN FLOOD...AND GROUNDS FAIRLY SATURATED FM
RECENT HEAVY RAINS...ITS PRETTY MUCH A NO BRAINER TO CONTINUE FLOOD
WATCH FOR LATE TONIGHT THROUGH FRIDAY.

WL KEEP LINGERING EARLY FRI NIGHT CHC...THEN CLEAR OUT AS DRY AIR
MOVES IN BEHIND DEPARTING FRONT. WEEKEND-EARLY NEXT WEEK STILL LOOKS
COOL/DRY...WITH BOTH FMR/MEX GUIDANCE TRENDING DOWN...SO WL TWEEK
TEMPS COOLER THRU DAY5...THEN REBOUND WED-THU AS UPR HIGH SHIFTS
EAST.

.PAH...FLOOD WATCH LATE TONIGHT AND FRIDAY ALL OF CWA.
HUMPHREY

In the hours before

Local storm report, May 16, 8:55 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT THU MAY 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    PUXICO                    MO   0.88 INCH HAIL
05/16/02   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS

0852 PM    BELL CITY                 MO   0.75 INCH HAIL
05/16/02   STODDARD                       RELAYED BY SKYWARN
                                          SPOTTER THROUGH STODDARD
                                          COUNTY EM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:31 PM CDTSevere Thunderstorm WarningPAHWayne44 min
May 16, 8:38 PM CDTSevere Thunderstorm WarningPAHStoddard22 min
May 16, 11:35 PM CDTFlash Flood WarningPAHCape Girardeau3 hr
May 17, 12:40 AM CDTFlash Flood WarningPAHWayne6 hr
May 17, 12:49 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau6 hr
May 17, 3:45 AM CDTFlash Flood WarningPAHScott, Stoddard3 hr
May 17, 5:25 AM CDTFlash Flood WarningPAHMississippi4 hr
May 17, 8:59 AM CDTFlash Flood WarningPAHMississippi5 hr

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.